Share this article

print logo

WIDE AWAKE AND WORN OUT

Q: I am a 48-year-old woman, and for the past two years I have taken antihistamine tablets (diphenhydramine) nightly in order to get a good night's sleep. I have always been a light sleeper. In addition, my husband's snoring has become louder, and I am growing weary of moving from our bed into another room.

Do you know of any studies that might indicate cause for concern about the long-term effects of taking this drug? I have questioned a few local physicians, and they seem unconcerned.

Please don't tell me to solve my husband's snoring problem. That is only one aspect of my sleep problem -- and one my husband is unwilling to deal with. -- P.H., Cedar Rapids, Iowa

A: I'm sorry you are worn out by lack of sleep and have to move from your bed to another room. I won't tell you to solve your husband's snoring problem. But if he is unwilling to deal with his snoring, maybe he's the one who should be switching beds.

Both insomnia and snoring are common problems. You can take many approaches to help your insomnia, but the ultimate solution may require dealing with the snoring as well.

One solution for insomnia is to use medications to help induce sleep. I do not recommend this as a first step, however; certainly, it should not be the only thing you do. You may need to make a complete evaluation of your lifestyle, including exercise, diet, stress, and caffeine and alcohol intake before getting to the best solution for you.

Diphenhydramine is one of the most commonly used drugs in medications for minor sleeping problems. It is also found in many cold or allergy medications -- that's why those medicines warn about drowsiness.

Although diphenhydramine is considered safe enough to be sold without a prescription, it does have side effects, like all medications. These side effects are more likely to be a problem if it is used over a long period of time.

Makers of the drug recommend caution for people with asthma, glaucoma, some heart problems and hyperthyroidism. To find out more about these potential problems, talk with your pharmacist or doctor and ask for a complete list of potential side effects.

Commentary: A recently published research study confirmed that the white-coat syndrome is a major problem, but it can be overcome. But what is the white-coat syndrome -- also known as white-coat hypertension?

It is the increase in blood pressure as the result of reacting to the presence of a white coat. The white coat in question is not one worn by a Halloween ghost, but one much more scary -- the white coat worn by a doctor.

For years, it's been known some people have a much higher blood pressure when they go to the doctor than at other times. Apparently, seeing a doctor is scary enough to make blood pressure rise.

This becomes a major problem if treatment for high blood pressure is recommended when, in fact, the person's blood pressure is usually normal at home. This is the case for about one-fifth of those with high blood pressure, the researchers report.

They documented this problem by using automated blood pressure measuring devices the person wore at home. As a result, the researchers changed their recommendation for treatment for many people.

If you have high blood pressure and it's not very high, you may want to check it out at home. Talk with your doctor about this possibility. But if you are taking medications to treat high blood pressure, certainly don't stop them until your doctor clears you.

Dr. Allen Douma welcomes questions from readers. Although he cannot respond to each one individually, he will answer those of general interest in his column. Write to Dr. Douma in care of Tribune Media Services, 435 N. Michigan Avenue, Suite 1400, Chicago, IL 60611.

This column is for informational and educational purposes only. It is not intended to provide medical advice or take the place of consultation with a doctor or other health care provider.

There are no comments - be the first to comment